Pennsylvania, 2025

Flood in Pennsylvania, March 5, 2025

March 5, 2025 · NWS CTP · 1 event in 1 county or zone

Heavy rain combined with snow melt and an ice jam to cause minor flooding near Forksville in Sullivan County on March 5, 2005. The ice jam occurred on Mill Creek just above its confluence with Lick Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain combined with snow melt and an ice jam to cause minor flooding near Forksville in Sullivan County on March 5, 2005. The ice jam occurred on Mill Creek just above its confluence with Lick Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 5, 2:53 PM EST, 16 minutes earlier.

Area forecast discussion, Mar 5, 2:53 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service State College PA
253 PM EST Wed Mar 5 2025

.SYNOPSIS...
* Soaking rain exits the Susquehanna Valley this afternoon with
  scattered showers and few strong t-storms possible over the
  western half of central Pennsylvania into the evening
* Turning windy and noticeably colder Thursday with snow
  showers and flurries over the Alleghenies
* Period of light rain or snow is possible late Friday night
  into early Saturday; breezy start to the weekend with
  significant warming trend next week

&&

.NEAR TERM /THROUGH TONIGHT/...
GOES-16 WV/VIS sat loops show mid level dry slot and cumulus
field advancing across western PA this afternoon. Breaks of sun
fostering enough instability to produce a ltg strike to the
southwest of KDUJ.

Per SWOMCD #151:
Diurnal heating along a secondary cold frontal boundary located
across West Virginia into western Pennsylvania has allowed for
convective development over the last 30-60 minutes. Temperatures
have warmed into the 60s ahead of this boundary, yielding
around 500 J/kg of SBCAPE to develop. Looking at the mid-levels,
a 500 mb 90-100 kt jet continues to move northward across the
area, supporting 0-6 km shear around 90-100 kts. CAM guidance
suggests further development is possible along the boundary
through the afternoon. Given strong shear profiles, some loosely
organized cells may pose a risk for damaging wind and hail.
Convective trends are being be monitored over the next couple of
hours for potential watch issuance. Probability of Watch
Issuance...40 percent.

Looking to the east, steadier rain is slowly tracking along the
LWX/PHI/BGM border and will continue to shift into eastern PA
into the evening. Hires guidance suggest showers will accompany
the secondary cold front into the eastern part of the forecast
area after 00Z. The loss of heating of heating/instability
favors a weakening trend; however shear profiles will remain
very strong so can't rule out a localized severe threat.

A several hour lull in the precip over western PA around
midnight will eventually be replaced by snow showers developing
downwind of Lake Erie through 12Z Thu. Min temps around sunrise
will range between 30-40 degrees from west to east. An
increasingly gusty west wind will usher in the colder air with
gusts exceeding 30 mph on the western ridges by daybreak.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Windy and noticeably colder Thursday with peak gusts approaching
advisory criteria. Coordinating with neighboring offices on
possible wind advisory. Highs will be near to below climo with
departures up to 15 degrees below the historical average in the
Laurel Highlands.

Snow showers and flurries over the western half of the CWA will
bring a minor accumulation to the favored lake effect snow belts
in the NW Alleghenies and ridgetop summits in the Laurel
Highlands. Total snowfall amounts are likely to remain below
advisory criteria in the Laurels.

Snow showers fade Thursday night with little to no precip
expected through the first part of Friday. It will remain breezy
through the end of the week. Attention then turns to potential
streak of rain/snow associated with mid to upper level height
falls and jet dynamics Friday night into early Saturday. Temps
trend neutral to lower Friday-Saturday with highs 5-10F below
average to start the weekend.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Most guidance tracks a weakening wave of low pressure south of
PA Friday night. Latest ensemble plumes indicate precip will be
very light with this feature, with ptypes primarily snow over
the northwest half of the forecast area and just scattered,
light rain showers over the southeast. EPS prob charts suggest
around an inch of snow is likely over the Allegheny Plateau by
early Sat AM.

Fair and chilly weather appears likely Saturday, as surface
ridging builds into the state. Fair and milder conditions are
expected Sunday, as the surface ridge slips south of PA and a
warmer SSW ensues. Ensemble guidance suggests a weak shortwave
and associated surface cold front will traverse the region late
Sunday or Sunday night, perhaps accompanied by a few snow
showers over N and W Mtns. Accumulations with these showers will
be minimal.

Both the EPS and GEFS support fair and progressively warmer
weather the first half of next week with plenty of sunshine, as
an upper level ridge builds east from the Plains to the East
Coast. A surface high passing off the East Coast should result
in surging warm advection by Tuesday. GEFS 2m temp anomalies
10-15F above climo support highs Tuesday afternoon in the upper
50s to low 60s over most of Central PA. The next chance for
precipitation will arrive towards the end of next week as long
range guidance progs a surface low to develop over the high
plains and move across the great lakes.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Current radar and observations outline a a mix of MVFR/IFR
conditions as rain continues to move Northeast across PA. Some
enhancement of rain showers have been noted which is what
brought about IFR restrictions, with highest confidence at
AOO/UNV/IPT. Based on current radar trends LNS and MDT could see
heavier rainshowers within the next 2-4 hours as bands of
heavier rain comes across the PA/MD boarder.

Guidance continues to show a break in the rain at BFD, JST, AOO
and UNV after 18Z as drier air works its way into the region
this afternoon. Recent RAP RH cross-sections have been fairly
consistent with this trend. This will allow for some weak
instability to develop ahead of an approaching cold front. High
res guidance indicates that scattered thunderstorms will develop
during the afternoon. Confidence is increasing on thunderstorms
impacting western sites by the mid-afternoon. A few of these
storms could contain severe wind gusts.

Low-level wind shear is also expected linger into the mid-to-
late afternoon hours over and to the east of the Susq Valley as
a 50-60kt SSWrly LLJ with its base as low as 1.5-2 kft AGL
expands across much of the forecast area ahead of the
approaching frontal system. The threat of LLWS will trend
downward areawide after 00Z Thursday as the LLJ becomes more
displaced from central PA.

Outlook...

Thu/Thu night...Sub VFR with chance of rain/snow showers north
and west, mainly and VFR and dry SE. Rather strong WNW sfc wind
gusts AOA 40 mph likely with significant mechanical turbulence
impacting takeoff and FAP.

Fri...Mainly dry. MVFR cigs possible north/west. Still
moderately gusty WNW wind in the mid to upper 20s (MPH).

Sat...Chance of rain and snow showers.

Sun...PM snow showers W PA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Fitzgerald/Bowen
AVIATION...NPB/Bowen
Hazardous weather outlook, Mar 5, 4:40 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
440 AM EST Wed Mar 5 2025

PAZ004-005-010>012-060945-
Warren-McKean-Elk-Cameron-Northern Clinton-
440 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Heavy rainfall, combined with snow melt, will lead to rises on
streams and potentially cause isolated ice jam flooding late
today and tonight.

Isolated strong to severe thunderstorms with gusty winds are
possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty west to northwest winds of 35 to 45 mph are likely Thursday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-045-049-050-052-056>059-063>066-060945-
Juniata-Southern Clinton-Union-Snyder-Northumberland-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
440 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater are
possible in a few spots this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty west to northwest winds of 35 to 45 mph are likely Thursday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017>019-024>027-033>036-060945-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Somerset-Bedford-Fulton-Franklin-
440 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail greater than 1 inch in diameter are possible in a few spots
late this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty west to northwest winds of 40 to 45 mph are likely Thursday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-037-041-042-046-051-053-060945-
Potter-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-
Columbia-
440 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Heavy rainfall, combined with snow melt, will lead to rises on
streams and potentially cause isolated ice jam flooding late
today.

Isolated strong to severe thunderstorms with gusty winds are
possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty west to northwest winds of 35 to 45 mph are likely Thursday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sullivan

When
March 5, 3:09 PM EST to 5:09 PM EST
Where
Sullivan County, 1.09 mi SE of Eldersville to 1.09 mi NNW of Millview
Cause
Ice Jam
Reported by
911 Call Center
Coordinates
41.517, -76.587

Heavy rain combined with snow melt and an ice jam to cause minor flooding near Forksville in Sullivan County on March 5, 2005. The ice jam occurred on Mill Creek just above its confluence with Lick Creek, and was the result of ice becoming jammed in drainage pipes beneath a bridge that allows Mill Creek to flow beneath Millview Park Lane. There was damage to the bridge and pipes, but there was no other property damage reported. This is a common problem area for flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234730.